Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Atlanta, GA

January 6, 2009Chattooga County, Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 6, 2009, 3:15 PM EST for Chattooga County, Dade County, Walker County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 6, 2009, 3:15 PM EST (20:15 UTC)
Expired
Jan 6, 2009, 4:00 PM EST
In force
45 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Chattooga County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 062015
SVRFFC
GAC055-083-295-062100-
/O.NEW.KFFC.SV.W.0001.090106T2015Z-090106T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EST TUE JAN 6 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA
  SOUTHERN DADE COUNTY IN NORTHWEST GEORGIA
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 400 PM EST

* AT 309 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM  
  19 MILES WEST OF TRION TO 17 MILES WEST OF SUMMERVILLE... MOVING   
  NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CEDAR GROVE...LA FAYETTE...NOBLE...CLOUDLAND...AND CHICKAMAUGA.

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS LINE OF STORMS. 
ALTHOUGH CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A 
TORNADO...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL THE 
STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL 
FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3491 8527 3485 8527 3484 8520 3477 8520
      3476 8515 3472 8516 3471 8505 3463 8505
      3458 8508 3458 8510 3454 8513 3444 8550
      3476 8557
TIME...MOT...LOC 2013Z 243DEG 48KT 3467 8557 3454 8559
          3444 8566

$$
2 follow-up statements
000 
WWUS52 KFFC 062040
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EST TUE JAN 6 2009

GAC055-083-295-062100-
/O.CON.KFFC.SV.W.0001.000000T0000Z-090106T2100Z/
CHATTOOGA GA-DADE GA-WALKER GA-
340 PM EST TUE JAN 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EST
FOR WALKER...SOUTHERN DADE AND NORTHERN CHATTOOGA COUNTIES...

AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ROCK SPRING TO LINWOOD TO CLOUDLAND...MOVING NORTHEAST AT 55
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUBLIGNA...NAOMI...TRION AND VILLNOW.

WEAK...SHORT LIVED TORNADOES CAN SOMETIMES DEVELOP ALONG THE LEADING
EDGE OF SEVERE THUNDERSTORM LINES LIKE THIS ONE. HOWEVER...THE MAIN
THREAT IS DAMAGING WINDS. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM OUTSIDE WALLS AND WINDOWS.

IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER 
THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE 
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3491 8527 3485 8527 3484 8520 3477 8520
      3476 8515 3472 8516 3471 8505 3463 8505
      3458 8508 3458 8510 3454 8513 3444 8550
      3476 8557
TIME...MOT...LOC 2040Z 242DEG 46KT 3485 8518 3468 8525
          3454 8542

$$
000 
WWUS52 KFFC 062055
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EST TUE JAN 6 2009

GAC055-083-295-062103-
/O.EXP.KFFC.SV.W.0001.000000T0000Z-090106T2100Z/
CHATTOOGA GA-DADE GA-WALKER GA-
353 PM EST TUE JAN 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR WALKER...SOUTHERN DADE AND
NORTHERN CHATTOOGA COUNTIES EXPIRES AT 400 PM EST...

AT 348 PM EST...RADAR INDICATED THAT THE LINE OF THUNDERSTORMS HAS 
WEAKENED...AND WAS NO LONGER CONSIDERED SEVERE. THUS...THE WARNING 
WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL 
AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER 
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3491 8527 3485 8527 3484 8520 3477 8520
      3476 8515 3472 8516 3471 8505 3463 8505
      3458 8508 3458 8510 3454 8513 3444 8550
      3476 8557
TIME...MOT...LOC 2053Z 242DEG 46KT 3491 8499 3474 8506
          3460 8523

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 2:59 PM EST, 16 minutes earlier.

Area forecast discussion, Jan 6, 2:59 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EST TUE JAN 6 2009

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

GFS SEEMS TO BE A REASONABLE COMPROMISE AS THE NAM SEEMS TO BE A
TAD SLOW HANDLING THE SYSTEM. ECMWF DOES LOOK A LITTLE BETTER THAN
THE GFS AS FAR AS THE STRENGTH OF THE SYSTEM GOES BUT THE GFS IS
ENOUGH IN THE MIDDLE OF THE PACKAGE THAT WITH A FEW MINOR
TWEAKS...THE GFS IS FINE.

STATIONARY/WARM FRONT IS DRAPED ACROSS NORTH GEORGIA BUT WILL SOON
START SHIFTING SOUTHEAST AS THE UPPER TROUGH CONTINUES TO DIG.
SURFACE LOW WILL TREK NORTHEAST ALONG THE FRONT AND COLD FRONT
WILL BEGIN TO SWEEP EAST ACROSS THE REGION THIS EVENING. SEVERAL
ASPECTS TO CONSIDER...INCLUDING THE RAINFALL (MORE ON THAT BELOW)
AND THE SEVERE POTENTIAL. SPCS SLIGHT RISK NOSES INTO THE AREA...
BUT INSTABILITY WILL BE MODEST AT BEST. SHEAR IS MUCH MORE
IMPRESSIVE WITH 60+KT LLJ MOVING INTO THE AREA WITH THE FRONT AND
PLENTY OF SPEED SHEAR ALONG WITH THE UPPER JET. KFFC 18Z SOUNDING
0-3KM HELICITY WAS OVER 400 M2/S2...KBMX WAS OVER 500. LAPSE RATES
NOT IMPRESSIVE BUT ONCE THE FRONT ARRIVES LAPSE RATES WILL
INCREASE SIGNIFICANTLY WITH THE UPPER COOLING. ANY OF THE LLJ
WINDS THAT GET TRANSFERED TO THE SURFACE WILL EASILY RESULT IN
DAMAGING WINDS...BUT WITH THE LACK OF INSTABILITY IT WILL BE HARD
FOR STORMS TO REMAIN SURFACE-BASED. THE OTHER CONCERN IS WITH THE
POSSIBLE ISOLATED TORNADO OR TWO EMBEDDED IN EITHER QLCS-TYPE
LINEAR STORMS OR AHEAD OF THE MAIN LINE IN A POSSIBLE ISOLATED
SUPERCELL.

THE FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY MORNING AND MUCH
COOLER AIR WILL FILTER IN BEHIND IT. THE UPPER TROUGH WILL DIG
QUITE DEEPLY WITH ENOUGH WRAPAROUND MOISTURE TO WARRANT SNOW OR AT
LEAST A RAIN/SNOW MIX IN NORTH GEORGIA WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. 850 TEMPS ARE QUITE COLD WITH THE DEEP UPPER LOW
WITH THICKNESS VALUES INDICATING TEMPS WELL BELOW FREEZING IN THE
850-700MB LAYER. THIS ADDED TO OROGRAPHIC UPLIFT WILL CERTAINLY
INCREASE THE CHANCE...BUT SURFACE TEMPERATURES AND DEPTH OF
MOISTURE WILL BE THE LIMITING FACTOR. GFS IS DEFINITELY STRONGER
WITH THE POSSIBILITY...SO WILL NOT INCLUDE ANY ACCUMULATIONS FOR
NOW...BUT WILL HAVE TO BE MONITORED IN CASE OTHER MODELS LINE UP.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

THE EXTENDED BEGINS WITH WEAK RIDGING IN PLACE FOR FRIDAY AND A
SLIGHT WARM UP FROM THE COOL-DOWN AFTER THE MID-WEEK COLD FRONT...
THOUGH NIGHTTIME TEMPS WILL STILL BE ON THE COOL SIDE. ANOTHER
WAVE AND WEAK FRONT MOVE THROUGH ON SATURDAY...THOUGH BY THE TIME
IT REACHES US THE SURFACE LOW IS WELL OCCLUDED IN SOUTHERN CANADA
AND ALL THE DYNAMICS ARE FAR TO THE NORTH. AFTER A BRIEF DRY
PERIOD...THE NEXT SYSTEM TO MOVE THROUGH IS LATE ON TUESDAY BUT
THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES IN THE MODELS BY
THAT POINT SO HAVE MADE NO CHANGES TO THE GOING FORECAST AT THIS
TIME. TEMPS PROGGED TO BE NEAR OR JUST SLIGHTLY ABOVE NORMAL
THROUGH THE EXTENDED.

&&

.HYDROLOGY...

WIDESPREAD 2-4 HAS FALLEN ACROSS PORTIONS OF NORTH GEORGIA...
WITH AN ADDITIONAL 2-3 EXPECTED ACROSS SOME OF THESE SAME AREAS.
HAVE HAD NUMEROUS REPORTS OF ROADS CLOSED AND EVEN A REPORT OF A
DAM BEING OVERTOPPED. CAN EXPECT THIS TO CONTINUE THROUGH THE
EVENING AND OVERNIGHT AS THE RAIN CONTINUES. FLOOD WATCH WILL
REMAIN IN EFFECT AND WILL CONTINUE TO ISSUE FLOOD WARNINGS AS
NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  60  38  53  31 / 100  60  10   5   0
ATLANTA         52  56  39  54  35 / 100  50   5   5   0
BLAIRSVILLE     49  49  32  45  25 / 100  50  20   5   0
CARTERSVILLE    51  53  32  52  27 / 100  50  10   5   0
COLUMBUS        56  60  40  60  37 /  90  30   5   5   0
GAINESVILLE     50  53  34  51  32 / 100  50  10   5   0
MACON           58  61  40  61  34 /  90  60   5   5   0
ROME            49  49  34  50  29 / 100  50  10   5   0
PEACHTREE CITY  53  57  35  55  29 / 100  40   5   5   0
VIDALIA         61  68  40  62  35 /  50  80   5   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON...
FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON...
LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

TDP
Hazardous weather outlook, Jan 6, 11:30 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EST TUE JAN 6 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF HEAVY RAIN WITH POSSIBLE FLOODING IS EXPECTED ACROSS
PORTIONS OF NORTH GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A FRONTAL BOUNDARY STRETCHING ACROSS EXTREME NORTH GEORGIA WILL
REMAIN NEARLY STATIONARY THIS AFTERNOON...AS A SURFACE LOW DEVELOPS
OVER THE LOWER MISSISSIPPI VALLEY. THE LOW WILL MOVE NORTHEAST
...PULLING THE COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FLOODING RAINS. HEAVY RAINFALL COULD
CAUSE SOME RIVERS...STREAMS AND CREEKS TO RISE TO LEVELS THAT RESULT
IN MINOR FLOODING. THE BEST CHANCE FOR FLOODING CONDITIONS WILL
CONTINUE TO BE NORTH OF A BUCHANAN TO ATLANTA TO CLEVELAND LINE. THE
PRIMARY HAZARDS WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS WITH
AN ISOLATED TORNADO POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS WILL
BE SOUTH AND WEST OF A ROME TO GAINESVILLE TO GRIFFIN LINE.

.DISCUSSION...
GULF MOISTURE WILL CONTINUE TO ADVECT INTO THE STATE THIS
AFTERNOON...OVERRUNNING A STATIONARY BOUNDARY STRETCHING FROM
LOUISIANA INTO NORTH GEORGIA. A SURFACE LOW WILL LIFT NORTHEAST
ALONG THE BOUNDARY...PULLING A COLD FRONT ACROSS NORTH AND CENTRAL
GEORGIA TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS THE AREA THROUGH TONIGHT AS THIS COMPLEX WEATHER
SYSTEM MOVES ACROSS THE SOUTHEAST U.S. RAINFALL COULD BE HEAVY AT
TIMES...WITH ADDITIONAL TOTALS OF 2 TO 3 INCHES POSSIBLE ACROSS
PORTIONS OF NORTH GEORGIA...TOTAL ACCUMULATIONS COULD BE 4 TO 7
INCHES BY WEDNESDAY MORNING. THE COMBINATION OF STRONG WIND SHEAR
AND WEAK INSTABILITY IS EXPECTED TO BE ENOUGH TO PRODUCE
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BE STRONG ENOUGH TO
PRODUCE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 6:45 AM ESTAreal Flood WarningFFCForsyth24 hr
Jan 6, 6:51 AM ESTRiver Flood WarningFFCForsyth, Fulton57 hr
Jan 6, 7:57 AM ESTRiver Flood WarningFFCDawson, Forsyth15 hr
Jan 6, 8:46 AM ESTAreal Flood WarningFFCBartow, Chattooga, Cherokee, Floyd, Gilmer, Gordon and 1 more24 hr
Jan 6, 9:40 AM ESTAreal Flood WarningFFCBanks, Dawson, Fannin, Hall, Lumpkin, Towns and 2 more22 hr
Jan 6, 10:56 AM ESTRiver Flood WarningFFCCherokee33 hr
Jan 6, 12:20 PM ESTRiver Flood WarningFFCPolk13 hr
Jan 6, 12:33 PM ESTRiver Flood WarningFFCDade47 hr
Jan 6, 12:46 PM ESTAreal Flood WarningFFCCatoosa, Murray, Walker, Whitfield24 hr
Jan 6, 3:19 PM ESTTornado WarningFFCDade, Walker17 min
Jan 6, 3:37 PM ESTRiver Flood WarningFFCGilmer15 hr
Jan 6, 4:41 PM ESTSevere Thunderstorm WarningFFCChattooga, Floyd64 min
Jan 6, 4:55 PM ESTTornado WarningFFCChattooga, Floyd50 min
Jan 6, 5:23 PM ESTSevere Thunderstorm WarningFFCBartow, Gordon, Murray, Walker, Whitfield52 min
Jan 6, 5:33 PM ESTRiver Flood WarningFFCGordon, Murray, Whitfield4 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.